ET - Essential Thrombocythemia & Fainting

Posted by shenriq @shenriq, Apr 3, 2019

What causes fainting, for those of us who have ET? I am concerned and am looking for clarification, in order to better understand what’s behind it and if there are triggers. Also, I have suffered from several incidents of vasovagal syncope, which causes fainting. I don’t understand how to differentiate the differences between ET fainting and vasovagal syncope – and desperately need to know. I would appreciate any information you can share to help me cope with this.

Hello @shenriq, according to Mayo Clinic, dizziness and lightheadedness can occur from essential thrombocythemia, but could be the result of a blood clot that can develop from ET:

"You may not have any noticeable symptoms of essential thrombocythemia. The first indication you have the disorder may be the development of a blood clot (thrombus). Clots can develop anywhere in your body, but with essential thrombocythemia they occur most often in your brain, hands and feet.

Signs and symptoms depend on where the clot forms. They include:

– Headache
– Dizziness or lightheadedness
– Chest pain
– Fainting
– Temporary vision changes
– Numbness or tingling of the hands and feet
– Redness, throbbing and burning pain in the hands and feet (erythromelalgia)"

@shenriq, have you had any of the other symptoms listed above? It may be best to contact your provider and inform them of your side-effects, even if you have had other causes for your fainting in the past.

REPLY

Mostly asymptotic from ET and with Internist now. I’m under care of Oncologist-Hemotoligist and have regular bloodwork and follow ups. I would like to ask you to weigh in on vasovagal syncope and potential triggers for fainting, as originally adkedand how ETfainting might compare. I am one of those asymptotic patients, so with little known about ET, especially since I have no gene mutations, knowledge is power. All help welcome.
Thank you for your counsel.

REPLY

Hi there, I also have ET & JAK2 but with no symptoms other than high platelets. Controlled with Hydrea and 81mg aspirin. It is possible your fainting is related to other issues too. I would certainly agree with others to talk to your doctors so you can do more investigating. Best wishes!

REPLY

I have not had issues with fainting. Lightheaded at times but typically that is when my blood pressure is low.

REPLY
@shenriq

Mostly asymptotic from ET and with Internist now. I’m under care of Oncologist-Hemotoligist and have regular bloodwork and follow ups. I would like to ask you to weigh in on vasovagal syncope and potential triggers for fainting, as originally adkedand how ETfainting might compare. I am one of those asymptotic patients, so with little known about ET, especially since I have no gene mutations, knowledge is power. All help welcome.
Thank you for your counsel.

Jump to this post

@shenriq, I think you may find the following discussion worth your time to check out and participate in, https://connect.mayoclinic.org/discussion/syncope-low-b12-chronic-fatigue/. A few members in that discussion have talked about dealing with syncope and may be able to relate to what you are experiencing.

REPLY

Thanks to you all for sharing.
As you know, I’m looking at ET and vasovagal syncope, as I have both. I’ve had every work up under the sun and on the advice of my Internist,!with whom I met yesterday, I’m now scheduled for a bilateral carotid sonogram on the 16th, to help further understand what’s behind this fainting, whether it’s ET or vasovagal syncope. Dependent on the outcomes, I will next confer with a neurologist. All of this is upsetting, disarming and I’m working not to make myself crazy.

REPLY
@JustinMcClanahan

@shenriq, I think you may find the following discussion worth your time to check out and participate in, https://connect.mayoclinic.org/discussion/syncope-low-b12-chronic-fatigue/. A few members in that discussion have talked about dealing with syncope and may be able to relate to what you are experiencing.

Jump to this post

Thank you for following up on and my concerns an “hearing” my concerns and need for information.
I will dive into the link you shared.
Much appreciated

REPLY

Hello @shenriq, it has been awhile since you discussed your fainting. How are things going and how are you doing halfway in to the summer?

REPLY
@JustinMcClanahan

Hello @shenriq, it has been awhile since you discussed your fainting. How are things going and how are you doing halfway in to the summer?

Jump to this post

It has been a while since I posted last and want to provide updates and elicit any feedback —all is welcome. Over the past year, I’ve had several syncope episodes and feel that I’ve learned nothing new. Mostly consistent with each episode, I’ve had a single glass of Prosecco. It is rare that I consume any spirits, but I’ll enjoy an occasional beer. I’ve considered being allergic to something, but I’ve never figured it out. Prosecco has been a factor in the majority of my blackouts. Any thoughts?

REPLY

I have just been diagnosed. Am 54 years old. Have strange light headed feelings as though I am going to pass out. We are having a heatwave so maybe that makes it worst. And I think I am menopausal too. Any advice welcomed

REPLY
@caitie

I have just been diagnosed. Am 54 years old. Have strange light headed feelings as though I am going to pass out. We are having a heatwave so maybe that makes it worst. And I think I am menopausal too. Any advice welcomed

Jump to this post

Hi @caitie and welcome to Mayo Clinic Connect. You'll notice that I moved your message to this existing discussion about ET and lightheadedness. @shenriq posed a similar question a litte while back. Please click VIEW & REPLY to read the helpful information members shared. I'd also like to bring @wa34937, @stevehurlburt, @deborahgrace and @summerkrae into this discussion.

Caitie, what helps you when you feel lightheaded? How long does it last?

REPLY
@caitie

I have just been diagnosed. Am 54 years old. Have strange light headed feelings as though I am going to pass out. We are having a heatwave so maybe that makes it worst. And I think I am menopausal too. Any advice welcomed

Jump to this post

caitie, you didn't mention any medications. A large percentage of the population are deficient in magnesium. Many diagnosed with ET are prescribed Hydrea which causes loss of magnesium leading to a vitamin B1 (thiamine) deficiency as it needs magnesium to change it to it's active form. Thiamine deficiency has been linked to fatigue, loss of appetite and impaired cognition and peripheral neuropathy. Search on "krispin magnesium" and "mgwater" which are two magnesium informational web sites. Krispin lists other causes of magnesium deficiency in addition to the daily amounts and well absorbed forms. Also look into "nothing boring about boron" for It's many benefits. Research each of the B vitamins as they work better together. Benfotiamine is a fat soluable form that the body converts to thiamine offering longer activity. The link below expands on thiamin. Investigate liposomal vitamin C to inhibit bruising and purpura especially if you are using aspirin as aspirin causes faster loss of vitamin C and liposomal curcumin, to address itching. Benzene, toluene and formaldehyde are implicated as MPN causes. Continued contact could contribute to progression. Check products you are using for their content or in their use. For example paraffin candles when burned give of benzene and toluene. When sodium benzonate comes in contact with ascorbic acid benzene is created. Always consult your health professional before using any supplement.

ncbi.nlm.nih.gov/books/NBK4…

REPLY
Please login or register to post a reply.